A concerning uptick in illicit drugs has sparked a warning by Northern Health – an alert that one advocate says is a step in the right direction for the region.
Earlier this month, the health authority issues an alert to drug users warning that the benzodiazepines had been found in the street drug supply. Also called benzos, the powerful tranquilizer-type drugs include prescription narcotics such as valium, ativan and clonazepam.
Most concerning: overdoses caused by these drugs cannot be reversed with naloxone, which is used to reverse opioid-induced overdoses, such as fentanyl and carfentanil.
Charlene Burmeister, founder of the Coalition of Substance Users of the North, said that these drugs aren’t only problematic because there is no way to stop an overdose, but also because of the withdrawals they can cause.
Burmeister, who has her own lived experience with drugs, works with the BC Center for Disease Control as a peer for drug users, has been advocating for Northern Health to issue these kinds of warnings.
Burmeister said people going through benzo withdrawals often don’t have access to the health resources needed to get through those symptoms and into recovery.
“The physical withdrawal symptoms present with heroin, fentanyl, carfentanil; all of those other things are brutal, but add benzos to that as well, and it is ugly,” she said. “You watch people really suffering. It’s horrible. It’s inhumane to allow that to happen but we see it all the time.”
Northern Health’s warning was sparked after yellow powder tested positive for both illicit fentanyl and a kind of benzo. The test results were shared in early December, but Northern Health didn’t issue a warning until January..
Burmeister said benzos first came on health officials’ radar in Vancouver in 2019, making its way through the interior and has been in the northern region for “five or six months.”
It’s not known what the drug was sold as on the street, but it contained mostly caffeine.
Burmeister said even if users knew their drugs were contaminated, most would still chose to consume them to avoid withdrawal and because they do not have other options to be well.
“Drug checking is helpful — it’s a tool in the toolbox, but it doesn’t take care of the larger problem, which is toxic supply which people have few alternatives to,” she said. “To think people are going to stop using drugs is just not based in reality.”
Burmeister said that amid an increasingly toxic drug supply on the streets, re-posting warnings can be a key way to get the messaging out to drug users.
“[There’s an] importance to re-posting drug alerts to keep people aware the toxic market is still in existence, however we also do not want to desensitize people to messaging.”
If someone is experiencing a benzos-related overdose, Northern Health suggests calling 911, opening the airway and giving rescue breaths, and injecting naloxone if the person is breathing less than 10 times per minute.
Do you have something to add to this story, or something else we should report on? Email: firstname.lastname@example.org